Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS North Platte, NE

May 30, 2016Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 30, 2016, 3:27 PM MDT for Garden County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 3:27 PM MDT (21:27 UTC)
Expired
May 30, 2016, 4:00 PM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 165 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS53 KLBF 302127
SVRLBF
NEC069-302200-
/O.NEW.KLBF.SV.W.0087.160530T2127Z-160530T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM MDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 400 PM MDT

* AT 327 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OSHKOSH...
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OSHKOSH...DOGTOWN FLATS AND SUGAR LOAF HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4156 10262 4171 10238 4141 10220 4132 10257
TIME...MOT...LOC 2127Z 236DEG 14KT 4143 10245 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
972 
WWUS53 KLBF 302151
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM MDT MON MAY 30 2016

NEC069-302200-
/O.CON.KLBF.SV.W.0087.000000T0000Z-160530T2200Z/
GARDEN NE-
351 PM MDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN GARDEN COUNTY...

AT 351 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OSHKOSH...MOVING
NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OSHKOSH...DOGTOWN FLATS AND SUGAR LOAF HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4160 10255 4171 10238 4141 10220 4135 10244
TIME...MOT...LOC 2151Z 236DEG 14KT 4148 10234 

HAIL...0.75IN
WIND...60MPH
 
$$

MARTIN
778 
WWUS53 KLBF 302157
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM MDT MON MAY 30 2016

NEC069-302206-
/O.EXP.KLBF.SV.W.0087.000000T0000Z-160530T2200Z/
GARDEN NE-
357 PM MDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARDEN COUNTY
WILL EXPIRE AT 400 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
WESTERN AND CENTRAL NEBRASKA.

LAT...LON 4160 10255 4171 10238 4141 10220 4135 10244
TIME...MOT...LOC 2154Z 236DEG 14KT 4148 10234 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:55 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 30, 1:55 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
255 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM CDT Mon May 30 2016

Rain showers and thunderstorms are beginning to develop across north
central Nebraska along the dry line. Thunderstorms are anticipated
to continue developing through the afternoon. As thunderstorms
encounter a more unstable atmosphere as they move eastward,
thunderstorms will become severe. These storms will expand southward
over the early evening hours as the cold front approaches the region
from the west. The greatest threat with these storms will large hail
and strong winds. Several hours of severe storms are possible as the
line slowly progresses eastward.

Storms will move out of the area around midnight as the cold front
pushes across Nebraska and the Northern Plains. Behind the front,
light showers and possibly some light fog will be possible through
8am.

Tuesday will be much drier and cooler across central Nebraska as
surface high pressure starts to build into the region. High
temperatures will top out in the low 70s on Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM CDT Mon May 30 2016

Tuesday night through Thursday...a dry forecast is in place through
early Thursday aftn. Both the NAM and GFS show a dryline bulge
developing across Ncntl Neb late Thursday aftn with K indices near
or above 40C. MLcape rises to around 2000j/kg with shear increasing
to around 35-40kt when calculated using mixed layer and 450 mb winds.
This places the bulk richardson number around 40 supporting isolated
storms. The NAM and GFS develop some convection by 00z Thursday
evening.

A blend of the GFS...SREF and NAM models produces dew points in the
upper 50s ahead of the dry line. Bias correction lowers them to the
mid 50s. The GFS and NAM show precipitable water increasing to
between 1.00 and 1.25 inches along and east of Highway 83. This
suggests that moisture will briefly return to the Cntl Plains this
week. CONRAD indicates the cape is too low for cell regeneration so
pops are isolated and this consistent with the GFS which shows very
light QPF.

Otherwise the forecast revolves around temperatures. The new
guidance is producing lows in the upper 30s at Alliance which would
produce lows near 40 across the Wrn Sandhills. The guidance produces
highs in the lower 70s Wednesday with lower 80s Thursday. The
temperature forecast uses a blend of 4 guidance data sets plus bias
correction.

Thursday night through Monday...a cold front will sweep the fcst
area Friday. Little cooling occurs behind the front. The main
feature is dry air and Pacific high pressure which will spend the
next 4 days sinking slowly south through Cntl and Srn Plains.

A dry forecast is in place with high temperatures in the upper 70s
to lower 80s. Strong upper level ridging will be in place centered
over the Cntl Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM CDT Mon May 30 2016

VFR conditions continue for the first part of the afternoon
before showers and thunderstorms develop tonight. Timing is still
a little uncertain with the line of storms this evening, but
general consensus is that storms will occur between 6pm and
midnight. Any thunderstorms will cause a reduction in visibility
and lowering of ceilings as well as gusty winds. Behind the rain
showers, light fog may be possible especially at the KLBF
terminal. VFR conditions return for Tuesday.

&&

.HYDROLOGY...
Issued at 255 PM CDT Mon May 30 2016

Flooding along the North Platte River and main branch of the Platte
River will continue until further notice. Water levels are expected
to remain fairly steady over the next few days resulting in moderate
flooding to continue along the North Platte River at North Platte
and Lewellen. Minor flooding will also continue at Lisco along the
North Platte River and Brady along the main branch of the Platte
River. Although the South Platte river is not anticipated to flood
at this time, water levels will remain elevated at both Roscoe and
North Platte.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Kulik
HYDROLOGY...Kulik
Hazardous weather outlook, May 30, 3:36 AM MDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 AM CDT MON MAY 30 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-311030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
436 AM CDT MON MAY 30 2016 /336 AM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL APPROACH WESTERN AND NORTH CENTRAL NEBRASKA
LATE THIS AFTERNOON AND INTO THE EVENING HOURS. AS THE FRONT
PUSHES EAST OF THE NEBRASKA PANHANDLE...IT WILL ENCOUNTER
INCREASED LOW LEVEL MOISTURE LEADING TO THE DEVELOPMENT OF
THUNDERSTORMS. SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA WITH DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN SEVERE THREATS. IN ADDITION...HEAVY RAIN AND
FREQUENT LIGHTNING WILL BE THREATS AS WELL...ESPECIALLY THOSE WITH
OUTDOOR INTERESTS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER AND MAIN STEM PLATTE RIVER THROUGH TONIGHT. ELEVATED RIVER
LEVELS WILL CONTINUE ALONG THE SOUTH PLATTE RIVER FROM ROSCOE TO
NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON TUESDAY ACROSS PORTIONS OF CENTRAL
AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE THREAT FOR SEVERE
STORMS IS LOW.

WATER RELEASES FROM RESERVOIRS IN WYOMING AND LAKE
MCCONAUGHY...WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE
FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN
ELEVATED NEAR BRADY WITH MINOR FLOODING EXPECTED. THE SOUTH
PLATTE RIVER WILL CONTINUE TO REMAIN ELEVATED INTO JUNE...BUT IS
EXPECTED TO REMAIN BELOW FLOOD STAGE AT ROSCOE AND NORTH PLATTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Special weather statement, May 30, 2:17 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
217 PM MDT MON MAY 30 2016

NEZ094-302100-
WESTERN CHERRY NE-
217 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
300 PM MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF NENZEL...OR 30 MILES WEST OF VALENTINE...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KILGORE...NENZEL...ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA AND
STEER CREEK CAMPGROUND.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 167 AND 175.

LAT...LON 4290 10090 4283 10090 4282 10086 4277 10085
      4276 10089 4271 10089 4266 10114 4278 10130
      4300 10102
TIME...MOT...LOC 2016Z 247DEG 16KT 4277 10114

KULIK
Local storm report, May 30, 3:23 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             4 WNW OSHKOSH           41.43N 102.42W
05/30/2016  E0.88 INCH       GARDEN             NE   PUBLIC

&&

MOLDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:10 PM MDTSevere Thunderstorm WarningLBFLincoln35 min
May 29, 6:26 PM MDTSevere Thunderstorm WarningLBFLincoln34 min
May 29, 6:32 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins28 min
May 29, 6:35 PM MDTSevere Thunderstorm WarningLBFCuster25 min
May 29, 6:47 PM MDTSevere Thunderstorm WarningLBFLincoln28 min
May 29, 6:57 PM MDTSevere Thunderstorm WarningLBFCuster33 min
May 29, 6:59 PM MDTSevere Thunderstorm WarningLBFLincoln31 min
May 29, 7:12 PM MDTSevere Thunderstorm WarningLBFLincoln13 min
May 29, 7:29 PM MDTSevere Thunderstorm WarningLBFCuster31 min
May 29, 7:30 PM MDTSevere Thunderstorm WarningLBFCuster, Logan30 min
May 29, 7:58 PM MDTSevere Thunderstorm WarningLBFBlaine32 min
May 29, 8:15 PM MDTSpecial Weather StatementLBFValley30 min
May 29, 9:19 PM MDTSpecial Weather StatementLBFGarfield41 min
May 29, 9:24 PM MDTSevere Thunderstorm WarningLBFGarfield, Loup36 min
May 29, 9:58 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock32 min
May 29, 10:03 PM MDTSevere Thunderstorm WarningLBFHolt, Rock27 min
May 29, 10:08 PM MDTSevere Thunderstorm WarningLBFHolt17 min
May 29, 10:29 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock31 min
May 29, 10:58 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt32 min
May 30, 2:17 PM MDTSpecial Weather StatementLBFCherry43 min
May 30, 2:29 PM MDTTornado Warning Tornado observedLBFGarden31 min
May 30, 2:58 PM MDTSevere Thunderstorm WarningLBFGarden32 min
May 30, 3:04 PM MDTSevere Thunderstorm WarningLBFCherry41 min
May 30, 3:42 PM MDTSevere Thunderstorm WarningLBFCherry63 min
May 30, 4:22 PM MDTSpecial Weather StatementLBFGarden38 min
May 30, 4:31 PM MDTSpecial Weather StatementLBFKeith29 min
May 30, 4:41 PM MDTSevere Thunderstorm WarningLBFGrant34 min
May 30, 4:45 PM MDTSpecial Weather StatementLBFCherry60 min
May 30, 5:00 PM MDTSpecial Weather StatementLBFKeith, Perkins30 min
May 30, 5:04 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha41 min
May 30, 5:17 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln28 min
May 30, 5:32 PM MDTSpecial Weather StatementLBFChase, Hayes43 min
May 30, 5:41 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln34 min
May 30, 5:44 PM MDTSpecial Weather StatementLBFCherry46 min
May 30, 5:48 PM MDTSpecial Weather StatementLBFKeya Paha57 min
May 30, 5:54 PM MDTSevere Thunderstorm WarningLBFChase, Frontier, Hayes, Lincoln, Perkins36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.